Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 9, 2018, 7:21 PM CDT for Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 9, 2018, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 35 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2612 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WWUS83 KICT 100021 SPSICT Special Weather Statement National Weather Service Wichita KS 721 PM CDT THU AUG 9 2018 KSZ092-100100- Sumner KS- 721 PM CDT THU AUG 9 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Sumner County in south central Kansas... * Until 800 PM CDT. * At 719 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wellington...moving south at 5 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Wellington Airport and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3740 9752 3740 9732 3725 9731 3725 9754 TIME...MOT...LOC 0021Z 005DEG 5KT 3733 9743 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:45 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 9, 6:45 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 645 PM CDT Thu Aug 9 2018 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Thu Aug 9 2018 As of early afternoon, water vapor imagery shows two main waves that will impact weather in central, south central, and southeast Kansas over the next several days. First, a 500mb low is located just to the east of the state in southwest Missouri. In concert with this low, an area of potential vorticity (PV) advection extends from the Middle Mississippi Valley into south central and southeast Kansas as a weak trough closer to the surface stretches into an area that is modestly unstable and weakly capped. This has produced a few isolated thunderstorms this afternoon in far southeast Kansas. Expect a few diurnally driven isolated storms through the remainder of the afternoon until soon after sunset across mainly south central and southeast Kansas. Though coverage will be spotty at best, a few storms could be strong producing small hail, 50mph winds, and very heavy rainfall. After about 03-04Z or so, chances for showers and storms will wane and the area should stay dry overnight. As the second PV wave continues to dive southeast and move toward Kansas by the afternoon on Friday, a similar setup is expected to unfold in that we will likely see isolated to widely scattered showers and thunderstorms develop during the afternoon and evening, especially across southeast and south central KS. Once again, widespread storms and severe weather are unlikely due to fairly weak shear, but a stronger storm or two cannot be completely ruled out. Saturday should remain mostly dry as the upper level wave makes its way further south. Slight chances of an isolated storm in far southeast Kansas will depend on how far south the upper wave makes it, but confidence is increasing that it should be far enough south to justify silent pops on Saturday afternoon/evening for now. .LONG TERM...(Sunday through Thursday) Issued at 304 PM CDT Thu Aug 9 2018 As previous discussions have mentioned, an upper level low pressure system is expected to develop over the Texas Panhandle on Sunday. As it slowly migrates northeast toward Kansas, expect much more widespread showers and storms beginning Sunday evening and lasting through Wednesday. Fairly high precipitable water values in combination with several days of rain chances may present some flooding concerns, especially by overnight Monday night and into Tuesday morning. Temperatures are expected to cool back down a bit into the mid-80s on Monday with increased cloud cover and rain chances. These cooler temperatures will stick around for the first half of the week before warming back up to near 90 by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 643 PM CDT Thu Aug 9 2018 Isolated TSRA that have been occurring this afternoon primarily E of I-35/I-135 are rapidly dissipating. Should be excellent weather until early Fri Afternoon when isolated diurnally-driven TSRA once again develop across primarily SE KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 94 68 93 / 20 20 0 10 Hutchinson 67 91 65 92 / 20 10 0 10 Newton 68 92 66 91 / 20 10 0 10 ElDorado 68 92 65 92 / 20 20 10 10 Winfield-KWLD 69 94 67 92 / 20 20 10 10 Russell 66 91 64 92 / 10 0 0 0 Great Bend 66 92 64 92 / 10 0 0 0 Salina 68 93 66 93 / 10 10 0 0 McPherson 67 91 65 92 / 20 10 0 0 Coffeyville 69 94 68 92 / 20 20 20 10 Chanute 68 93 66 92 / 20 20 10 10 Iola 68 92 66 91 / 20 20 10 10 Parsons-KPPF 69 94 67 92 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...EPS
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 351 PM CDT Thu Aug 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 351 PM CDT Thu Aug 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few isolated hit-or-miss thunderstorms will impact the region this afternoon and evening, mainly south of a Great Bend to Salina line. The strongest activity will be capable of pea to dime size hail, 50 mph winds and torrential downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to widely scattered thunderstorms are possible Friday afternoon and evening across eastern Kansas. Severe weather is not expected with this activity. A slow moving weather system looks to bring periodic bouts of showers and thunderstorms to the region from Sunday night through Wednesday. Severe weather is not expected, however several rounds of thunderstorms with heavy rainfall could cause pockets of minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 9, 3:58 PM CDT, 3 hours 23 minutes before
Special Weather Statement National Weather Service Wichita KS 358 PM CDT THU AUG 9 2018 KSZ049-092130- Saline KS- 358 PM CDT THU AUG 9 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Saline County in central Kansas... * Until 430 PM CDT. * At 356 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gypsum, or 10 miles east of Salina...moving south at 5 mph. Pea size hail and 50 mph winds are possible with this storm. * Locations impacted include... Gypsum and Kipp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3864 9737 3865 9756 3883 9753 3885 9737 TIME...MOT...LOC 2057Z 349DEG 5KT 3878 9743 KLEINSASSER
Special weather statement, Aug 9, 4:14 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT THU AUG 9 2018
KSZ071-092145-
Woodson KS-
414 PM CDT THU AUG 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Woodson County in southeastern Kansas...
* Until 445 PM CDT.
* At 412 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm located west of Yates
Center...moving southeast at 15 mph.
Pea to dime size hail and winds to 55 mph are possible with this
storm.
* Locations impacted include...
Yates Center, Toronto, Cross Timbers State Park, Toronto Lake,
Batesville and Rose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3774 9596 3790 9596 3796 9593 3790 9571
3773 9566
TIME...MOT...LOC 2114Z 293DEG 13KT 3785 9585
KLEINSASSERLocal storm report, Aug 9, 4:28 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 1 NW KINGMAN 37.66N 98.13W
08/09/2018 E55 MPH KINGMAN KS TRAINED SPOTTER
&&Special weather statement, Aug 9, 5:48 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Wichita KS 548 PM CDT THU AUG 9 2018 KSZ051-092330- McPherson KS- 548 PM CDT THU AUG 9 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern McPherson County in central Kansas... * Until 630 PM CDT. * At 546 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Lindsborg...moving south at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lindsborg and Marquette. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3861 9762 3843 9756 3843 9783 3861 9784 TIME...MOT...LOC 2247Z 349DEG 10KT 3854 9772 KETCHAM
Local storm report, Aug 9, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NW KINGMAN 37.66N 98.13W
08/09/2018 KINGMAN KS TRAINED SPOTTER
TREE LIMBS DOWN. SOME 6 TO 8 INCHES IN DIAMETER. WINDS
ESTIMATED 50-60 MPH. DELAYED REPORT.
&&
BDKSpecial weather statement, Aug 9, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 721 PM CDT THU AUG 9 2018 KSZ092-100100- Sumner KS- 721 PM CDT THU AUG 9 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Sumner County in south central Kansas... * Until 800 PM CDT. * At 719 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wellington...moving south at 5 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Wellington Airport and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3740 9752 3740 9732 3725 9731 3725 9754 TIME...MOT...LOC 0021Z 005DEG 5KT 3733 9743 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:24 PM CDT | Special Weather Statement | ICT | Greenwood | 51 min |
| Aug 10, 4:19 PM CDT | Special Weather Statement | ICT | Elk | 26 min |
| Aug 10, 4:36 PM CDT | Special Weather Statement | ICT | Woodson | 39 min |
| Aug 10, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 62 min |
| Aug 10, 5:01 PM CDT | Special Weather Statement | ICT | Butler | 59 min |
| Aug 10, 5:22 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Aug 10, 5:30 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 5 hr |
| Aug 10, 5:44 PM CDT | Special Weather Statement | ICT | Woodson | 61 min |
| Aug 10, 5:56 PM CDT | Special Weather Statement | ICT | Elk | 64 min |
| Aug 10, 6:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| Aug 10, 6:45 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.